Primary HIV infection in a Crohn's disease patient receiving infliximab maintenance therapy
Tumor necrosis factor α (TNFα) plays a complex and even paradoxical role in the natural history of HIV infection. Serum levels of this cytokine are elevated prematurely after the acquisition of the virus and can exert a protective function, as it was shown to inhibit HIV-1 entry into primary macrophages in vitro. Conversely, TNFα itself and HIV-1 proteins, which mimic TNFα signaling, have been reported to activate nuclear factor kappa B, thus stimulating viral replication and persistence [2,3]. Furthermore, TNFα-blocking agents are associated with an increased susceptibility to infectious complications, underlying the intimate involvement of this cytokine in the response to intracellular pathogens . Hence, concerns arose regarding the use of those drugs in already immunocompromised patients, such as HIV-infected ones. Primary HIV infection during anti-TNFα therapy, which could influence therapeutic decisions and constitute a challenge in the management of such patient, was not addressed before in the literature.